What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 20, 6:27 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 20, 6:27 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
Issued by National Weather Service Grand Rapids MI
727 PM EDT Tue Aug 20 2019
.AVIATION...
Scattered showers and thunderstorms will continue to impact terminal
locations in Southeast Michigan this evening with the activity
expected to end by 03Z. Dry weather is expected overnight with the
potential for fog development around sunrise.
For DTW...Showers and thunderstorms will continue through about 0130
UTC with dry weather expected for the overnight hours. Ceilings
around 2500 kft AGL with storms with visibilities down around 2SM in
heavy rainfall. MVFR fog expected around sunrise. Westerly wind
develops Wednesday afternoon with gusts near 20 kts possible.
DTW THRESHOLD PROBABILITIES...
* High confidence in cigs aob 5000 Feet this evening, medium
confidence of MVFR visibilities due to fog around sunrise.
* High confidence in thunderstorms this evening.
&&
.PREV DISCUSSION...
Issued at 337 PM EDT Tue Aug 20 2019
DISCUSSION...
Scattered showers and thunderstorms continue oriented southwest to
northeast along an area of subtle isentropic ascent and where
greatest moisture transport vectors have set up across the state. A
couple of moving pieces to note and watch out for heading into the
remainder of the afternoon and evening. To start, SPC RAP guidance
and latest hi-res models hold CAPE between 1500 - 2000 J/kg mainly
across the Tri-Cities area into the Thumb (tied to increase moisture
surge) and a secondary area of higher CAPE up to 2000 J/kg building
in across the southern Metro area. Additionally, low-level lapse
rates aoa 7C/km in conjunction with supportive TEI profiles and
larger dew point depression spread at the surface help support the
idea of strong wind gusts to 40 mph, with a possible isolated
downburst to 60 mph. Hail cannot be completely ruled out as mid-
level lapse rates also hold around 7C/km with effective bulk shear
around 25 knots.
Second, an MCV complex currently located over southern Lake Huron
and northern Indiana has maintained a more east to west propagation,
contrary to many CAMS advertising a northwest to southeast
propagation. This system is also translating faster to the east
relative to the 12Z hi-res output. Given that the MCV complex is
moving east into an area of high instability, there is a chance this
system will hold together and produce showers and thunderstorms for
the southern Metro region centered between 20-04Z. Prior to the
potential arrival of the MCV, amplification of a shortwave will allow
the nose of higher theta-e to fill in across the Metro area between
20 - 00Z, which will bring the chance to see isolated to scattered
showers and thunderstorms. Overall the main message -- Isolated to
scattered thunderstorms will remain possible from Flint up to the
Tri- Cities and Thumb this afternoon, with isolated to scattered
thunderstorm chances expanding across the Metro area during the early
evening onwards. Low-level cap in place may help diminish activity
vs. the competing instability in place but the approaching MCV will
have to continue to be monitored as it travels east towards the cwa.
There will be a marginal risk for severe weather for all of SE MI,
mainly for wind gust concerns.
PV anomaly (tied to the MCV) is projected to move east of the cwa by
06Z Wednesday and will travel into New England by Wednesday
afternoon, leaving SE MI under zonal flow in the mid-levels.
Subsidence on the back side of the anomaly will allow for clearing
of cloud cover overnight, especially for the Tri-Cities and Thumb
with more active subsidence in place. Did not include in this
forecast package due to uncertainty, but given residual
precipitation and moist boundary layer with the subsidence, will
need to watch for fog development overnight.
Upper-level closed low and developing surface low pressure system
will move east across Ontario Wednesday into Thursday and will allow
a cold front to pull across SE MI sometime between Wednesday morning
- Wednesday afternoon and will bring the chance for showers
and thunderstorms. Will carry a chance of precipitation through the
passage of the front as atmosphere is relatively dry (1000-500 MB RH
aob 50%) and lack of overall synoptic forcing. Warm and humid
temperatures will be able to hold on through the afternoon with
highs in the 80s, but relief will fill in during the evening and
will lead to overnight lows in the 50s to lower 60s and DP dropping
into the 50s.
Southern periphery of a high pressure system to fill in throughout
Thursday which will start an extended period of dry weather with
lower humidity and temperatures that are below the seasonal norm
with highs in the 70s.
Friday will be cloudy and cooler as upper level trough lingers over
the region. A cold front dropping through the state in advance of
Canadian surface high pressure will keep clouds prevalent with
northerly flow but model soundings look very dry minimizing the rain
potential. Cool northerly flow continues Saturday into Sunday as the
surface high, centered to our north over Ontario, slides east. An
amplifying mid level ridge axis will then pass over on Sunday
allowing southern return flow back into the state. After a few days
where highs only reach in the 70s, temps on Sunday should finally
rise back into the low 80s which is normal for late August. Next
shot for showers will hold off til around Monday when a strong mid
level wave and associate surface low lift through the northern
Lakes. Increasing warm air advection ahead of the front will push
temperatures into the mid 80s Monday.
MARINE...
Light southerly winds this evening will give way to northwest winds
tomorrow as a cold front drops south through the Central Great
Lakes. A push of much cooler air over Lake Huron Wednesday evening
will result in winds increasing to 20 to 30 knots, with
brief/slightly higher gusts possible over northern Lake Huron. Winds
will gradually diminish on Thursday into Friday as high pressure
nudges into the region from the northwest.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
AVIATION....MWS(GRR)
DISCUSSION...AM/DRK
MARINE.......SF
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 20, 2:42 PM EST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
342 PM EDT Tue Aug 20 2019
MIZ047>049-053>055-060>063-068>070-075-076-082-083-211945-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
342 PM EDT Tue Aug 20 2019
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...This Afternoon and Tonight
There is a continued chance of thunderstorms this evening. Isolated
storms may be strong to severe. The strongest storms will be capable
of producing damaging wind gusts up to 60 mph and hail up to 1 inch.
Storms will move west to east at about 20 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance of thunderstorms on Wednesday as a cold front is
forecast to move across the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-211945-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
342 PM EDT Tue Aug 20 2019
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...This Afternoon and Tonight
There is a continued chance of thunderstorms this evening. Isolated
storms may be strong to severe. The strongest storms will be capable
of producing damaging wind gusts up to 60 mph and hail up to 1 inch.
Storms will move west to east at about 20 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance of thunderstorms on Wednesday as a cold front is
forecast to move across the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
AM
In the hours before
Special weather statement, Aug 20, 4:44 PM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
Issued by National Weather Service Grand Rapids MI
544 PM EDT Tue Aug 20 2019
MIZ060-061-068-202245-
Livingston MI-Shiawassee MI-Genesee MI-
544 PM EDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHIAWASSEE...GENESEE
AND NORTHWESTERN LIVINGSTON COUNTIES UNTIL 645 PM EDT...
At 543 PM EDT, Doppler radar indicated a strong thunderstorm over
Bancroft, or near Perry, moving east at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Bancroft around 550 PM EDT.
Cohoctah around 600 PM EDT.
Durand and Byron around 605 PM EDT.
Gaines around 610 PM EDT.
Lennon around 615 PM EDT.
Swartz Creek and Linden around 625 PM EDT.
Fenton around 630 PM EDT.
Lake Fenton around 635 PM EDT.
Other locations impacted by this storm include Argentine, Rankin and
Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4315 8365 4288 8351 4287 8369 4280 8369
4273 8415 4278 8416 4278 8419 4290 8424
TIME...MOT...LOC 2143Z 254DEG 20KT 4284 8410
TJTSpecial weather statement, Aug 20, 5:21 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
Issued by National Weather Service Grand Rapids MI
621 PM EDT Tue Aug 20 2019
MIZ053-202345-
Saginaw MI-
621 PM EDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SAGINAW COUNTY UNTIL 745 PM
EDT...
At 620 PM EDT, Doppler radar indicated a strong thunderstorm near
Merrill, or 11 miles northwest of St. Charles, moving east at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Merrill around 625 PM EDT.
St. Charles around 705 PM EDT.
Saginaw and Bridgeport around 745 PM EDT.
Other locations impacted by this storm include Brant, Nelson,
Carrollton, Garfield, Arthur, Fenmore, Burt, Buena Vista Township,
Gera and Layton Corners.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4348 8437 4348 8417 4357 8417 4357 8405
4353 8405 4352 8382 4348 8381 4348 8370
4322 8370 4322 8393 4313 8393 4313 8437
TIME...MOT...LOC 2220Z 268DEG 13KT 4336 8436
TJTSpecial weather statement, Aug 20, 5:45 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
Issued by National Weather Service Grand Rapids MI
645 PM EDT Tue Aug 20 2019
MIZ060-061-068-069-210015-
Livingston MI-Shiawassee MI-Genesee MI-Oakland MI-
645 PM EDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OAKLAND...SOUTHERN
SHIAWASSEE...GENESEE AND NORTHERN LIVINGSTON COUNTIES UNTIL 815 PM
EDT...
At 644 PM EDT, Doppler radar indicated a strong thunderstorm near
Morrice, or near Perry, moving east at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Bancroft around 655 PM EDT.
Cohoctah, Byron and Oak Grove around 705 PM EDT.
Gaines around 710 PM EDT.
Linden around 725 PM EDT.
Fenton around 730 PM EDT.
Lake Fenton around 735 PM EDT.
Holly around 745 PM EDT.
Grand Blanc around 750 PM EDT.
Other locations impacted by this storm include Atlas, Davisburg,
Rankin, Holly State Recreation Area, Rose Center, Argentine, Conway
Township, Genesee, Vernon and Juddville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4310 8393 4322 8393 4322 8347 4288 8345
4288 8343 4273 8335 4262 8414 4278 8416
4278 8436 4285 8436
TIME...MOT...LOC 2244Z 259DEG 23KT 4276 8413
TJTSpecial weather statement, Aug 20, 5:54 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
Issued by National Weather Service Grand Rapids MI
654 PM EDT Tue Aug 20 2019
MIZ069-076-210000-
Oakland MI-Wayne MI-
654 PM EDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE AND SOUTHERN
OAKLAND COUNTIES UNTIL 800 PM EDT...
At 653 PM EDT, Doppler radar indicated a strong thunderstorm over
Livonia, moving north at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Northville around 705 PM EDT.
Novi around 725 PM EDT.
Southfield around 735 PM EDT.
Birmingham and West Bloomfield around 740 PM EDT.
Pontiac around 800 PM EDT.
Other locations impacted by this storm include Franklin, Keego
Harbor, Waterford, Orchard Lake, Commerce, Lathrup Village, Auburn
Hills, Bingham Farms, Farmington Hills and Westland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4230 8324 4232 8351 4270 8360 4268 8309
4263 8309
TIME...MOT...LOC 2253Z 192DEG 15KT 4238 8338
TJTSpecial weather statement, Aug 20, 6:38 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
Issued by National Weather Service Grand Rapids MI
738 PM EDT Tue Aug 20 2019
MIZ061-068-069-210030-
Livingston MI-Genesee MI-Oakland MI-
738 PM EDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR OAKLAND...SOUTHERN GENESEE AND
LIVINGSTON COUNTIES UNTIL 830 PM EDT...
At 736 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Fowlerville and Howell to near Hartland to
near Milford. Movement was northeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Novi, Hartland and Milford around 740 PM EDT.
West Bloomfield around 745 PM EDT.
Clarkston around 750 PM EDT.
Pontiac, Holly and Cohoctah around 755 PM EDT.
Gaines around 800 PM EDT.
Oxford, Linden and Ortonville around 805 PM EDT.
Fenton around 810 PM EDT.
Lake Fenton around 815 PM EDT.
Other locations impacted by these storms include Keego Harbor,
Lakeville, Waterford, Davisburg, Orchard Lake, Holly State Recreation
Area, Commerce, Rose Center, Lake Orion and Sylvan Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4278 8401 4278 8392 4288 8392 4288 8310
4274 8310 4249 8350 4261 8388 4256 8414
4265 8415
TIME...MOT...LOC 2336Z 225DEG 39KT 4261 8410 4267 8382 4257 8352
MeadeSpecial weather statement, Aug 20, 7:30 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
Issued by National Weather Service Grand Rapids MI
830 PM EDT Tue Aug 20 2019
MIZ055-062-063-069-070-210130-
Macomb MI-Sanilac MI-Lapeer MI-Oakland MI-St. Clair MI-
830 PM EDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANILAC...LAPEER...
NORTHEASTERN OAKLAND...NORTHERN MACOMB AND NORTHWESTERN ST. CLAIR
COUNTIES UNTIL 930 PM EDT...
At 827 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Kings Mill to Attica to Lake Orion. Movement was
northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Lum around 835 PM EDT.
North Branch around 845 PM EDT.
Clifford around 850 PM EDT.
Brown City around 900 PM EDT.
Romeo and Marlette around 910 PM EDT.
Almont and Melvin around 915 PM EDT.
Armada, Memphis and Peck around 930 PM EDT.
Other locations impacted by these storms include Goodland Township,
Lakeville, Attica, Lynn Township, Snover, Brockway, Lake Orion, Juhl,
Elmer and Silverwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4279 8278 4269 8334 4311 8323 4323 8337
4324 8335 4332 8335 4333 8311 4345 8311
4353 8294 4329 8265
TIME...MOT...LOC 0027Z 247DEG 15KT 4327 8331 4314 8316 4279 8325
Meade